Georgia, 2010

Wildfire in Georgia, December 8, 2010

December 8, 2010 · NWS FFC · 1 event in 1 county or zone

A week long period of Arctic air and dry northwest flow help fuel a wildfire in Lumpkin county. The human-caused wildfire burned 1/4 acre and resulted in $600 in damages.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$600
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A week long period of Arctic air and dry northwest flow help fuel a wildfire in Lumpkin county. The human-caused wildfire burned 1/4 acre and resulted in $600 in damages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Dec 8, 1:57 PM EST, 1 hour 33 minutes earlier.

Area forecast discussion, Dec 8, 1:57 PM EST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
157 PM EST WED DEC 8 2010

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
THE CURRENT SHORT WAVE MOVING ACROSS THE CWA WILL EXIT THE AREA THIS
EVENING CLEARING THE SKIES. FOR THURSDAY THROUGH FRIDAY NIGHT THE H5
RIDGE OVER THE CENTRAL U.S. WILL TRANSITION INTO A DEEP TROUGH
SETTING THE STAGE FOR THE NEXT STORM SYSTEM FOR THIS WEEKEND. UNTIL
THEN WE SHOULD SEE DRY CONDITIONS WITH A SLOW MODERATION IN TEMPS.
MAV TEMPS CONTINUE TO RUN 3 TO 6 DEGREES TOO COLD FOR OVERNIGHT
TEMPS FOR ALL LOCATIONS WITH THE MET RUNNING ABOUT 1 DEGREE TO
COLD. HAVING STATED THAT...ARCTIC AIR IS TOUGH TO SCOUR OUT AND
WHILE LOW LEVEL THICKNESSES WARM TONIGHT...WILL GO WITH A
PERSISTENCE TEMP FORECAST TONIGHT MOST AREAS...AND THEN GO WITH
WARMING OVERNIGHT LOWS THURSDAY NIGHT AND FRIDAY NIGHT. PLENTY OF
HIGH LEVEL MOISTURE ON FRIDAY...MAINLY NORTH GA...WILL KEEP
FRIDAYS MAX TEMPS FROM PEAKING AND WILL NEED TO TREND TO THE
COOLER OF THE GUIDANCE.

RECORDS FOR 12-08

               MAX TEMPERATURE         MIN TEMPERATURE
  STATION      HIGH        LOW         HIGH        LOW
  -------  ----------  ----------  ----------  ----------
   KAHN      78 1943     37 1942     60 1998     20 2006
                                                    1886
   KATL      76 1978     36 1976     59 1951     12 1882
   KCSG      79 1978     44 1950     68 1978     22 2006
   KMCN      79 2001     42 1942     66 1998     19 1965
                1966

RECORDS FOR 12-09

               MAX TEMPERATURE         MIN TEMPERATURE
  STATION      HIGH        LOW         HIGH        LOW
  -------  ----------  ----------  ----------  ----------
   KAHN      78 2007     29 1917     60 1919     10 1917
   KATL      76 2007     29 1917     58 1943      8 1917
   KCSG      77 2007     42 1989     59 1966     22 2006
                1966
                1952
   KMCN      80 2007     39 1989     57 2004     16 2006
                                        1991

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
THERE ARE SOME DIFFERENCES BETWEEN THE GFS AND ECMWF FOR THIS
WEEKENDS SYSTEM. GFS IS RUNNING ABOUT 6 TO 10 HOURS FASTER THAN THE
ECMWF WHICH CLEARS OUT THE PRE-FRONTAL PRECIP BY SUNDAY MORNING AND
BRINGS WRAP AROUND PRECIP INTO NORTHWEST GA BY 12Z SUN WHILE THE
ECMWF HOLDS OFF UNTIL AFTER 18Z. AT THIS TIME WILL MAKE NO CHANGES.
STABILITY INDICES INDICATE NO THUNDER...BUT THERE IS THE POSSIBILITY
OF BRIEF HEAVY RAIN WITH K INDEX VALUES EXCEEDING 30 AHEAD OF THE
FRONT...DO NOT EXPECT ANY FLOODING AT THIS TIME. BEHIND THE
FRONT...THE COLD AIR SURGES DOWN...POSSIBLY COULD SEE FALLING TEMPS
SUNDAY AFTERNOON WHICH WILL ALSO SWITCH THE RAIN OVER TO LIGHT SNOW
OVER PARTS OF WEST AND NORTHWEST GA. MONDAY AND MONDAY NIGHT LOOK
LIKE THEY WILL BE THE COLDEST OF THE SEASON...WINDS ON MONDAY COULD
PROVIDE FOR SOME PRETTY COLD WIND CHILL VALUES. MODERATION IN TEMPS
SHOULD BEGIN TUESDAY AS THE H5 FLOW BEGINS TO FLATTEN OVER THE
SOUTHERN U.S.

&&

.FIRE WEATHER...
FORECAST TEMPS ON THURSDAY ARE A BIT WARMER THAN TODAY...HOWEVER
DEWPOINTS WILL ALSO BE WARMER AS WELL. EVEN SO...THERE COULD BE 3 TO
4 HOURS OF 25 PERCENT HUMIDITY OR LESS ACROSS CENTRAL GA...AT THIS
TIME IT IS BORDER LINE AND WILL HOLD OFF ON ISSUING ANY FIRE WEATHER
WATCH/WARNING.

&&

.AVIATION...
18Z UPDATE...
VFR CIGS ACROSS TAF SITES WILL CONTINUE THROUGH THIS EVENING.
LIGHT SNOW FLURRIES WERE REPORTED ACROSS SE ALABAMA. LOW LEVELS
ARE DRY ACROSS N AND C GA TAF SITES THOUGH SO ONLY EXPECT VIRGA
FROM THE MID LAYER CLOUDS. CANNOT COMPLETELY RULE OUT A SNOW
FLURRY AT MCN OR CSG BUT CONFIDENCE IS TOO LOW TO PUT -SN IN THE
TAF. NNW WINDS THROUGH THURSDAY MORNING...THEN BECOMING NE. VFR
CONDITIONS THROUGH END OF TAF FORECAST.

//ATL CONFIDENCE...18Z UPDATE...
HIGH CONFIDENCE IN ALL AREAS EXCEPT MEDIUM ON PRECIPITATION THIS
AFTERNOON.

11

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          19  46  24  50 /   0   0   0   0
ATLANTA         23  45  27  50 /   0   0   0   0
BLAIRSVILLE     19  42  22  47 /   0   0   0   0
CARTERSVILLE    22  44  25  49 /   0   0   0   0
COLUMBUS        26  50  28  56 /   0   0   0   0
GAINESVILLE     22  44  26  48 /   0   0   0   0
MACON           21  50  25  56 /   0   0   0   0
ROME            22  46  26  50 /   0   0   0   0
PEACHTREE CITY  23  47  23  52 /   0   0   0   0
VIDALIA         27  51  29  58 /  10   0   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

17
Hazardous weather outlook, Dec 8, 11:45 AM EST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1145 AM EST WED DEC 8 2010

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-091040-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1145 AM EST WED DEC 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SYNOPSIS...
A NORTHERLY FLOW ALOFT AND AT THE SURFACE WILL DOMINATE THE STATE
WITH COLD AIR ADVECTION AGAIN TODAY AND TONIGHT. AN UPPER LEVEL
TROUGH OVER ARKANSAS AND EAST TEXAS WILL MOVE RAPIDLY EAST THROUGH
GEORGIA TONIGHT. ALTHOUGH THERE IS MOISTURE IN THE MID LEVELS...THE
LOW LEVELS ARE DRY AND THE MAJORITY OF ANY PRECIPITATION...SPRINKLES
OR FLURRIES...SHOULD EVAPORATE BEFORE REACHING THE GROUND.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
A SLIGHT CHANCE OF SNOW SUNDAY NIGHT AND MONDAY WHICH MAY CAUSE
SOME SLIPPERY ROAD CONDITIONS...ESPECIALLY IN THE MOUNTAINS.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Lumpkin

When
December 8, 3:30 PM EST to 6:00 PM EST
Where
Lumpkin forecast zone
Property damage
$600
Reported by
Park/Forest Service
Coordinates
34.572, -84.003 (the zone’s center; the record gives no point)

The Georgia Forestry Commission reported a human-caused wildfire labeled Rock Climbing Fire that impacted a small 1/4 acre portion of Lumpkin county. The fire took a little less than three hours to bring under control and resulted in $600.00 in damages.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2010Every state in 2010This day in weather historyWarnings in Georgia, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 281817.